Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 187, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 19, 2014, 8:34 PM MDT for Lea County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2014, 8:34 PM MDT (02:34 UTC)
- Expired
- Jul 19, 2014, 9:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 136 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 200234
SVRMAF
NMC025-200330-
/O.NEW.KMAF.SV.W.0187.140720T0234Z-140720T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 PM MDT SAT JUL 19 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 930 PM MDT
* AT 832 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
NORTH CENTRAL LEA COUNTY...OR 22 MILES NORTHWEST OF TATUM...MOVING
SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
NORTHERN LEA COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN
DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE
SHELTER NOW.
&&
LAT...LON 3328 10323 3328 10363 3351 10371 3357 10358
3357 10350
TIME...MOT...LOC 0234Z 328DEG 13KT 3348 10356
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:34 PM MDT, 3 hours earlier.
Area forecast discussion, Jul 19, 5:34 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT Sat Jul 19 2014 .DISCUSSION... && .AVIATION... Conditions should remain VFR for all TAF locations through the period. Have a few lingering storms from CNM to E38 but expect these to die out in the next hour or two. Not expecting as much low clouds in the Permian Basin Sunday morning as past few days... only mentioned SCT stratus at MAF around sunrise. && .PREV DISCUSSION... /ISSUED 221 PM CDT Sat Jul 19 2014/ DISCUSSION... WV imagery shows the upper ridge centered over West Texas, courtesy of a west coast trough trying to muscle in thru Baja. Yesterday, a MCS developed in N central NM and moved SSE, but died out before making it into SE NM. Current models attempt to replicate this scenario tonight, but suggest the MCS might make it a little further SE. Otherwise, at the sfc, a trough extended from SW NM ESE down into the Big Bend, and will serve as the focus of isolated convection for the next couple of days as abundant diurnal heating combines w/minor disturbances moving down thru the ridge. Sfc trough is forecast to orient more N-S Sunday and Monday, and remain over the western half of the CWA. Forecast soundings look too warm for much hail development, but inverted-V profiles suggest strong winds will remain a threat. In addition, KMAF 12Z raob came in w/a PWAT of 1.31"...about 130% of normal. Given nil steering flow under the ridge, heavy rain will be possible as well. Models dissolve the sfc trough by Tuesday and begin moving the upper ridge NNW over the next week to the Four Corners vicinity. While this will spare West Texas/SE NM the worst of the heat, the thermal ridge will still push H85 temps towards 30C, for widespread triple-digits by Tuesday or so, and continuing into the weekend. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 19, 12:06 PM MDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 106 PM CDT SAT JUL 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 106 PM CDT SAT JUL 19 2014 /1206 PM MDT SAT JUL 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON INTO THE EARLY EVENING. STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS COULD PRODUCE STRONG AND GUSTY WINDS. THROUGH THE REST OF THE WEEK...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, Jul 19, 6:36 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 736 PM CDT SAT JUL 19 2014 NMZ029-033-200100- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 636 PM MDT SAT JUL 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 700 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF LOVINGTON AT 635 PM MDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS AND LOCALLY HEAVY RAIN... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3328 10374 3303 10324 3278 10351 3293 10376 TIME...MOT...LOC 0035Z 211DEG 10KT 3299 10357
Special weather statement, Jul 19, 8:07 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT SAT JUL 19 2014
NMZ029-200230-
NORTHERN LEA COUNTY-
807 PM MDT SAT JUL 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN LEA COUNTY UNTIL 830 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF CROSSROADS AT 806
PM MDT...MOVING SOUTH AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3328 10306 3326 10377 3340 10374 3340 10373
3344 10373 3357 10370 3358 10352 3357 10305
TIME...MOT...LOC 0206Z 343DEG 30KT 3350 10350The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:36 PM MDT | Special Weather Statement | MAF | Lea | 24 min |
| Jul 19, 6:52 PM MDT | Areal Flood Advisory | MAF | Lea | 113 min |
| Jul 19, 7:18 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Jul 19, 7:32 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 58 min |
| Jul 19, 10:11 PM MDT | Special Weather Statement | MAF | Eddy | 64 min |
| Jul 19, 10:49 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| Jul 19, 11:05 PM MDT | Areal Flood Advisory | MAF | Eddy | 4 hr |
| Jul 20, 1:16 AM MDT | Special Weather Statement | MAF | Lea | 59 min |
| Jul 20, 1:51 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.